Used Liquid Nitrogen For Age Spots on Leg - Now Worse?

My derm used liquid nitrogen on two age/liver spots on lower leg about 7 weeks ago. The two areas formed scabs, and is now darkish red - not pink. Is this normal? I'm really concerned -- will I never be able to wear a dress again? What should I do, so upset.

Doctor Answers (5)

Age Spots Worse After Liquid Nitrogen

+1
This is most likely due to post inflammatory hyperpigmentation. Skin lightening agents (e.g. hydroquinone) and Retina A are helpful in many. Im my patients this is used for at least 3 weeks prior to treatment and for several months after healing along with a strong sunscreen.


Orange County Plastic Surgeon
5.0 out of 5 stars 45 reviews

Liquid nitrogen for age spots

+1

It may take months for the redness to fade out.  You must avoid sun exposure in these areas to prevent hyperpigmentation or darkening of the spots.  Areas on the legs treated with liquid nitrogen take much longer to heal than on the face or arms.  If you are concerned, please see  your dermatologist.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 16 reviews

Pink Scars after Cryo Therapy?

+1

Hi RSW.  If the scars are pinkish and the scab has healed well, it sounds like the color will resolve itself.  

As an alternative to cryo therapy, we use Q-swichted laser.  Permanent removal without the side effects.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

You might also like...

Cryotherapy on legs

+1

There are liquid nitrogen guns which can tend to leave hyper or hypo pigmented spots, and there is a method of doing liquid nitrogen with a Q-tip by hand, which can be better for more superficial lesions, as the touch can be done much lighter than with a one trigger gun release. I don't know which method was used on you. But I'd suggest that if something doesn't seem right as far as the healing has gone, make an appointment and see your treating dermatologist.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Cryotherapy on legs

+1

One unwanted side effect of cryotherapy (liquid nitrogen) on the legs is the risk of permanent hypo or hyper pigmentation.

Steven Hacker, MD
West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.